Loperamide: Why Some Addicts Are Abusing This Anti-Diarrhea Drug
When we think about over-the-counter medications, we typically associate them with a low potential for abuse and harm. After all, they’re extremely easy to obtain, so shouldn’t they be safe? Unfortunately, loperamide, sold in an over-the-counter anti-diarrhea drug called Imodium, is being abused by increasing amounts of opioid addicts in the United States.
Table of contents
Abusing Loperamide for Withdrawal Symptoms
Loperamide (sold as Imodium) is an over-the-counter anti-diarrhea medicine that is extremely safe when taken at recommended doses but can produce a high when taken at extremely high doses.
It is an opioid derivative that is intended to treat acute and chronic diarrhea. When used as directed, loperamide does not reach the opioid receptors in the brain because a naturally-occurring protein in the body pumps it out of the brain before it can get that far.
On the contrary, when loperamide is taken at very high doses, or in conjunction with another over-the-counter drug, that natural pumping function is overwhelmed and the brain’s opioid receptors are flooded with the drug.1
To achieve that euphoria or high, some loperamide abusers take extremely large amounts of the drug each day. According to an article published by The Atlantic, some users take 400 to 500 tablets per day by putting them in a blender and making a smoothie.2 Loperamide is also frequently abused in an effort to combat withdrawal symptoms and online forums have detailed instructions on using it to treat opioid withdrawal.
Using loperamide for withdrawal symptoms may work in theory, but there are too many risks for it to be a wise option. People who abuse loperamide to detox or for withdrawal from opioids risk overdosing, as extremely high doses of the drug are required to alleviate some of the withdrawal symptoms associated with opioid detox. Additionally, using loperamide for detox and withdrawal can damage the intestines, liver, cause respiratory depression, or even lead to fatal heart problems.8 Not to mention, a person always risks becoming addicted to the loperamide itself, even if they overcome the opioid addiction.
Although this drug normally has a low abuse potential, the fact that it is cheap, easy to purchase, and legal makes it an attractive option for opioid abusers who can’t get their hands on illegal opioid drugs or opioid prescription painkillers.3
How Common Is Loperamide Abuse?
According to a study published by the Journal of Emergency Medicine, the number of loperamide misuse and abuse calls between 2009 and 2015 nearly doubled, with about one-third of the cases involving teens and young adults in their 20s. A Google Trends analysis also demonstrated an increasing number of Google searches for “loperamide high” and “loperamide withdrawal” beginning in 2011.4
WebMD also reported a 10-fold increase in web forum postings about loperamide abuse, either for withdrawal treatment or simply to get high, and researchers discovered a 71 percent increase in loperamide abuse/misuse-related calls to nationwide poison control centers between 2011 and 2014.5
Physical Effects of Loperamide Abuse
Despite the fact that it is very safe when taken as directed, the effects of loperamide abuse are extremely dangerous. According to an article published in the international journal Annals of Emergency Medicine, loperamide abuse is associated with abnormal rapid heart rhythms and death.6 About 18 percent of abuse/misuse calls between 2009 and 2015 included reports of significant cardiotoxic effects (or weakening of the heart muscles), sometimes leading to death.4
According to the FDA, short-term effects of loperamide abuse and misuse may vary based on the amount taken and whether it was taken with another drug.7 Physical side effects may include:
- Abnormal heart rhythms
- Rapid heartbeat
- Cardiac arrest
The long-term consequences of loperamide abuse are not fully known at this time, but the drug has similar effects on the brain and body as other opioid drugs, including depressed breathing, drowsiness, and even death.
Treatment for Loperamide Abuse and Opioid Addiction
Attempting to treat your own opioid withdrawal symptoms with loperamide is very dangerous and inefficient. If you or a loved one is suffering from opioid addiction, the best way to get sober and manage uncomfortable withdrawal symptoms is to enroll in a medically assisted drug detox program, not by using loperamide for withdrawal.
Briarwood Detox Center offers medically assisted drug detox for opioid addiction and all other addictive substances. We provide medical monitoring 24/7 for individuals undergoing detox and our staff is trained to recognize and treat the physical and psychological symptoms of opioid withdrawal.
Drug detox doesn’t have to be an uncomfortable and dreadful experience. At Briarwood, we strive to make it as safe and comfortable as possible with a compassionate staff, a comfortable home-like environment, and high-quality, individualized care.
If you or a loved one is currently abusing loperamide or some other opioid drug, we can help. Contact Briarwood today to learn more about our individualized drug detox programs and begin your journey to sobriety.
Leave a Reply